Minnesota, 2019Flood in Minnesota, July 5 to 6, 2019
July 5 to 6, 2019 · NWS FSD · 1 event in 1 county or zone
Two to three inches of rain fell in the upper basins of the Redwood River from early on July 4 to the morning of July 5. Runoff resulted in a brief period of minor flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two to three inches of rain fell in the upper basins of the Redwood River from early on July 4 to the morning of July 5. Runoff resulted in a brief period of minor flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 2:33 PM CST, 12 minutes earlier.
Area forecast discussion, Jul 5, 2:33 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
333 PM CDT Fri Jul 5 2019
.SHORT TERM...(This Evening through Saturday)
Issued at 320 PM CDT Fri Jul 5 2019
Focus for lingering precipitation over SW Minnesota revolves around
resultant MCV from morning convection. This same area of SW
Minnesota into far northern Iowa stands some chance of redevelopment
thru early evening with enhancement in the Cu noted across our far
eastern counties as of mid afternoon.
A potential secondary area to watch for precipitation revolves
around a vort lobe sneaking along the ND/SD border this evening.
This will be enough to spark additional shower and thunderstorm
activity over the western Dakotas that will then try to track east
thru late evening. A pronounced weakening trend is expected though
as it outruns its better instability ribbon. This idea is further
supported by most CAM solutions, largely fading the northern
extent of it off as it runs toward/down the the MO River valley
with the latest guidance diving the rest of this activity off to
the southwest.
Broad upper level subsidence and subtle mid level ridging should
diminish much of the precipitation chances across the area tonight
into Saturday. The exception may come if a well enough developed MCV
can form out of overnight convection to the west, pairing with an
active jet streak overhead, and thus kept slight chance wording for
precipitation in the forecast, although bulk of high res guidance
not overly excited about this potential. Saturday afternoon
temperatures will run in the mid 70s to lower 80s with dewpoint
values more comfortable than as of late with largely lower to mid
60s.
.LONG TERM...(Saturday Night through Friday)
Issued at 320 PM CDT Fri Jul 5 2019
A compact shortwave and jet entrance region sneaks thru on Sunday
that depending on its timing, may provide for a couple showers and
thunderstorms but nothing widespread expected at this time. Upper
level ridge begins to amplify some as we move into Monday with the
ridge axis shifting east of our area as the next trough begins to
move into the Pacific Northwest. This will allow for temperatures to
tick upward from the upper 70s to lower 80s for Sunday into the
lower to mid 80s for Monday. Dewpoints will also be on the rise by
early next week.
First piece of energy out of the southwest flow aloft arrives late
Monday into Monday night along with an eastward trudging front. This
will allow for convection to develop, particularly across western
and central portions of the Dakotas where the better theta-e and
instability ribbon exists. Previously mentioned front plows thru
Tuesday and Tuesday night and will bring additional thunderstorm
chances. Instability and shear values would suggest this would be a
time frame to monitor for potential severe weather threat.
Surface high pressure begins to set in by the second half of
Wednesday into Thursday as upper level ridging builds. This will
return us to the occasional ridge rider thunderstorm chances thru
late week, although certainly more dry periods than wet. The
building ridge will also bring warmer temperatures with mid 80s to
near 90 possible by Friday.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1216 PM CDT Fri Jul 5 2019
Remnant MCV spinning over far eastern South Dakota in to western
Minnesota continues to produce rain and occasional rumble of
thunder. This will focus the bulk of the precipitation chances
thru the evening either north or east of the terminals with
chances too low at the terminals themselves to include mention in
the TAFs. Areas of MVFR to locally IFR ceilings are currently
noted in as of the noon hour with these periods of these sub VFR
ceilings expected to continue into the evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&
SHORT TERM...Kalin
LONG TERM...Kalin
AVIATION...Kalin
Hazardous weather outlook, Jul 5, 3:16 AM CST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
416 AM CDT Fri Jul 5 2019
IAZ001>003-013-014-MNZ071-072-080-081-089-090-097-098-SDZ040-056-
060930-
Lyon-Osceola-Dickinson-O'Brien-Clay-Lincoln-Murray-Cottonwood-Nobles-
Jackson-Pipestone-Rock-Brookings-Moody-
416 AM CDT Fri Jul 5 2019
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible during the afternoon
hours today. Damaging wind gusts to 60 mph and isolated large hail
to the size of half dollars are possible. Heavy rain is also
possible under storm cores, which could cause localized ponding of
water and flash flooding. An isolated tornado along thunderstorm outflow
boundaries cannot be ruled out, but chances remain very low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible this weekend into next week,
but there is low confidence in the timing and strength of any storms
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
IAZ012-020>022-031-032-NEZ013-014-SDZ038-039-050-052>055-057>071-
060930-
Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Beadle-
Kingsbury-Gregory-Jerauld-Sanborn-Miner-Lake-Brule-Aurora-Davison-
Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln-Bon Homme-Yankton-Clay-Union-
416 AM CDT Fri Jul 5 2019
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska, central South Dakota, east central South
Dakota, south central South Dakota and southeast South Dakota.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are possible during the morning hours
today. Damaging wind gusts to 60 mph and isolated large hail to the
size of quarters are possible. Heavy rain is also likely under storm
cores, which could cause localized ponding of water and flash
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are possible this weekend into next week,
but there is low confidence in the timing and strength of any storms
at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 5, 10:25 AM CST, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1125 AM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 10 SW PLATTE 43.29N 98.99W
07/05/2019 M3.98 INCH CHARLES MIX SD TRAINED SPOTTER
&&Flood, Lyon
- When
- July 5, 2:45 PM CST to July 6, 1:00 AM CST
- Where
- Lyon County, 2.03 mi SE of Lynd to 2.55 mi NE of Marshall
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 44.360, -95.850
Runoff from heavy rainfall of 2 to 3 inches in the Redwood River basin from July 4 into July 5 (2.70 inches at Marshall) produced brief flooding of agricultural land. The Redwood River near Marshall (gage site MSHM5) crested at 0.60 feet above flood stage on July 5.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Damaging Wind in Florida, July 5, 20191 death · 1 injured · $500 · 28 events
- Flash Flooding and Flooding in Missouri, July 5, 20191 death · 9 events
- Flash Flooding in Ohio, July 5, 2019$25 million · 2 events
- Flash Flooding and Flooding in Minnesota, July 5 to 7, 2019$395,000 · 8 events
- Hail in Colorado, July 5, 20192.5 in hail · 61 events
- Flash Flood and Damaging Wind in Arkansas, July 5, 2019$100,000 · 52 kt wind · 3 events
- Lightning Strike in Florida, July 5, 2019$75,000 · 1 event
- Hail and Damaging Wind in Nebraska, July 5, 2019$50,000 · 1 in hail · 2 events
- Flood in South Dakota, July 5 to 6, 2019$50,000 · 1 event
- Flood in South Dakota, July 5 to 7, 2019$35,000 · 1 event
- Flash Flooding and Damaging Winds in Georgia, July 5 to 6, 2019$25,000 · 50 kt wind · 6 events
- Tornadoes and Flash Flooding in Minnesota, July 5 to 6, 2019$20,000 · EF0 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842483.